Return to Headlines

MISD, MIPD, and MIYFS Message on Fentanyl Targeted Towards Youth

Dear Mercer Island Community,

The United States Drug Enforcement Administration (DEA) sent a message to the public recently warning about new forms of fentanyl that have begun circulating in Washington targeted towards children and young adults. These versions of the drug are formulated in brightly colored pills, powders, and blocks that have been termed "rainbow fentanyl" in many media reports.

https://lh3.googleusercontent.com/tGC7CK9-YxkojC8MPXYcMH_0Fje3CkIh7bhi9H8SxZ3SxG_R5JzWrRIO6NEZseVVrP3o_OyfxpcUPsxVn5WkGfSiF8h4Wme1JUDDtzpXZdw1kuDCQy6w8kOMeyJGNE-YAYSxnjuSt7YtPm3J8mCd0M7yTlr25OsJyvqX3iY3h8FwTIdPWJ8D_NjW4Ahttps://lh3.googleusercontent.com/Wyf9CyFgDt176OGUkNg9dJ0EldrbXvh1ZNbhBuWD6L9C0ECCy3ZU2fkvuAfu5g-RZ8yCJi_hSoQWb6VfZ6rrOxIjwlD-aEXJatKr3cTsXIDVIyKTUpSkzWgj1xQlS-3EfcRXBu5V6D7BdSaQp6U2GRcSDWWXyl6uYUogLipKu4ox7gj2ZnUMHscc9A

Fentanyl also comes disguised in the form of fake pills, manufactured to look like prescription medications such as Oxycontin, Vicodin and Xanax.

While we are not seeing fentanyl use among Mercer Island youth, we do know that it is here in our community. The Mercer Island police department recently had to administer Naloxone, which can reverse an overdose, to an adult male who had overdosed on rainbow fentanyl. At both MIHS and IMS, we have Narcan Nasal Spray, which is the most dispensed Naloxone brand. Narcan can be administered in an emergency to reverse or reduce the effects of an opioid overdose. The potential risk of unknowingly ingesting the rainbow and look-alike pills is something we take seriously and want to make sure you are aware of.

We encourage you to have to have frank conversations with your students/children about the dangers of fentanyl. Resources are available on the City of Mercer Island’s Healthy Youth Initiative website to help facilitate these conversations.

Drug overdoses continue to climb across the nation, with fentanyl deaths leading the charts. Taking steps to inform children and young adults about what these drugs are, what they look like, and their extreme danger has a critical impact in preventing overdoses and tragedies.

If you ever encounter someone who may be experiencing an overdose, call 911 immediately - Mercer Island first responders carry the drug Naloxone, which can save lives. It's important for youth and adults alike to know that calls for medical help will not result in legal consequences under Washington State's Good Samaritan Law. If you encounter what you believe to be fentanyl in any form, do not handle it and call 911.

You can learn more about fentanyl on the DEA's website.

Sincerely,

Fred Rundle                          Tambi Cork                                                        Chief Ed Holmes
MISD Superintendent            Youth & Family Services Administrator             Mercer Island Police Department